Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 331, NWS Goodland, KS

August 29, 2025Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 29, 2025, 8:01 PM MDT for Wallace County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2025, 8:01 PM MDT (02:01 UTC)
Expired
Aug 29, 2025, 8:30 PM MDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Wallace County, KS

The radar

The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS53 KGLD 300201
SVRGLD
KSC199-300230-
/O.NEW.KGLD.SV.W.0331.250830T0201Z-250830T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
801 PM MDT Fri Aug 29 2025

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Wallace County in west central Kansas...

* Until 830 PM MDT.

* At 801 PM MDT, a severe thunderstorm was located near Wallace, or 7
  miles northeast of Sharon Springs, moving south at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Wallace around 805 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 10179 3907 10173 3907 10149 3897 10148
      3879 10148
TIME...MOT...LOC 0201Z 000DEG 18KT 3895 10162 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Howell
1 follow-up statement
312 
WWUS53 KGLD 300220
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
820 PM MDT Fri Aug 29 2025

KSC199-300230-
/O.EXP.KGLD.SV.W.0331.000000T0000Z-250830T0230Z/
Wallace KS-
820 PM MDT Fri Aug 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WALLACE COUNTY WILL
EXPIRE AT 830 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

&&

LAT...LON 3879 10179 3907 10173 3907 10149 3897 10148
      3879 10148
TIME...MOT...LOC 0220Z 000DEG 18KT 3886 10162 

$$

BJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:42 PM MDT, 4 hours 19 minutes earlier. Its key messages:

  • A couple rounds of severe storms are possible this afternoon through the overnight hours. Hail is the main threat followed by wind and perhaps a small window for a tornado.
  • Heavy rain potential is again possible leading to a heightened threat for flooding especially across western Kit Carson and Cheyenne counties in Colorado where the heaviest rain fell last night.
  • Drier start to end the weekend and the start of the week with slowly rebounding temperatures into the low to mid 80s; cold front moves through late week.
Area forecast discussion, Aug 29, 3:42 PM MDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
342 PM MDT Fri Aug 29 2025

.KEY MESSAGES...

- A couple rounds of severe storms are possible this afternoon
  through the overnight hours. Hail is the main threat followed
  by wind and perhaps a small window for a tornado.

- Heavy rain potential is again possible leading to a heightened
  threat for flooding especially across western Kit Carson and
  Cheyenne counties in Colorado where the heaviest rain fell
  last night.

- Drier start to end the weekend and the start of the week with
  slowly rebounding temperatures into the low to mid 80s; cold
  front moves through late week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1146 AM MDT Fri Aug 29 2025

Fog is lessening across the leading to stratus and breaks of
sunshine. Have increased temperates across western portions of
the area into the low to mid 80s for as warm air advection
occurs along with some downsloping as winds are forecast to
become more northwesterly especially across Yuma, Kit Carson and
Dundy counties as a surface low develops across Nebraska. This
surface low will be key to thunderstorm development for the area
today. As the low wraps around drier air into the area a pseudo
dry line looks to develop during the afternoon hours currently
thinking along a Benkelman to Idalia to Seibert line where
initial thunderstorms may develop as it will also act as a
surface convergence boundary as well. A landspout may be
possible as well as these storms develop but the overall lack of
surface winds convergence lowers my confidence along with lower
lapse rates. If a storm is able to survive or a robust updraft
occurs the environment is favorable for supercells; however
sounding guidance does show some dry air in the 700-500mb layer
which may entrain storms on themselves and cause them to fall
apart which given the limited forcing think the chance of this
is around 70%. Should a storm however survive significant hail
greater than 2 inches and damaging winds may occur confidence in
this is around 30%. Guidance has trended a little higher on
lapse rates than what I was seeing yesterday showing a slightly
more favorable 6.5-7.0 c/km for severe hail. The threat for this
is favored around 3p-7p MT; although some guidance has it
forming around 1pm MT but think the earlier start time is more
unlikely.

Off of the mountains a 500mb wave will lead to more storms
developing and moving into eastern Colorado after 5-6pm MT. Thinking
this will be more of a cluster of storms. Wind shear will again be
favorable for supercells along with straight line hodographs that
would favor splitting. Large hail up to 2 inches and damaging winds
are again the main threat with this activity. This looks to turn
into more of a heavy rain threat as it moves to the SSE into
Wallace, Greeley and Wichita counties. Some guidance however has the
timing of this wave slower which would eliminate this round of
storms or greatly diminish the coverage.

The surface low in Nebraska looks to form more storms that are
forecast to move south into the area. Shear continues to be
favorable for supercell potential as well. Nearly all guidance has
this activity moving across the SW Nebraska counties and down into
Decatur, Norton, Graham and Sheridan counties overnight. The
question will be if these will remain as supercells or
eventually grow upscale into a cluster as they move into the
CWA. Damaging winds around 70 mph seems to be the most likely
hazard with hail the secondary threat. Large hail is possible
but do notice that forecast soundings favor a bit more
saturation in the 700-500mb level along with higher PWATS near
1.5 inches which makes me think that accumulating smaller hail
may be more likely. Will also need to keep an eye on a unlikely
but not impossible tornado threat with this activity as well as
the low level jet is forecast to increase yielding locally
higher vorticity. This threat if current timing holds wouldn't
start until 10pm CT.

Additional rounds of showers and stronger storms (lower severe
chances) is on the table overnight as the low in Nebraska continues
to send down additional waves into the area. These look to be more
off and on throughout the night and through the day on Saturday.
Depending on how the afternoon and evening potentials play out hydro
may become a concern. RAP and HRRR both show another round of storms
moving through eastern Colorado around midnight MT with slower
Corfidi vectors which brings some concern for some training
potential. Western portions of Kit Carson and Cheyenne counties have
seen 3-5 inches of rain since Monday. The 12Z HREF also paints a
broad area of 10% chance of 3+ inches of rainfall this evening. Was
considering a Flood Watch but opted to hold off due to concerns on
the amount of instability remaining which would limit rainfall
rates. If the rainfall is less in coverage than currently
anticipated then another round of fog is possible across the
area so will leave the inherited patchy fog wording in the
forecast for now.

Saturday, off and on rounds of rainfall are forecast through the
morning hours as mentioned above waves from the low pressure system
continue to move through the area. A brief break from rain chances
is possible during the afternoon along with some clearing which may
lead to more shower and storm potential. Can't rule out a rogue
severe storm but will depend on how much and long clearing can occur
for some recovery to happen. Confidence in severe weather for
Saturday afternoon at this time is around 5%.  High temperatures are
forecast to be a little lower than today generally in the mid to
upper 80s; if the sun can come out long enough then some spotty low
80s are possible. Rain chances will then finally come to an end
Saturday night and into Sunday morning as the low pressure system
moves off to the east.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 142 PM MDT Fri Aug 29 2025

Sunday and into the start of the new work week ridging is forecast
to ensue across the western CONUS resulting in longwave troughing
for the rest of the CONUS; however for the forecast area the ridge
may be amplified just enough that the any rain chances will remain
east of the CWA. As this occurs however temperatures do warm back up
a little but only appear to be in the lower to mid 80s for highs.

Mid to the later portion of the week; very good consensus with
ensembles of a strong cold front pushing through the area. Main
deterministic guidance varies on the positioning, but as this
appears to be of Arctic origin these cold fronts normally end up
setting up further to the west. With this in mind would not be
surprised to see high and low temperatures end up in the lower
echelon of the forecast envelope with highs in the low 60s and
overnight lows in the low to mid 40s. Guidance has trended a bit
wetter with the front but timing again will be key and also how
much precipitation falls this week. 12Z ECMWF ensemble guidance
suggests with the members that brings the cold front through
further to the west and actually has it the coldest has the
front moving through between 18Z Wednesday and 00Z Thursday
which if soil moisture responds correctly then blowing dust may
be a concern. However guidance at this time is not picking up
on any strong 850mb or 700mb jets with this front so even that
lowers my confidence in any blowing dust concerns currently.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 335 PM MDT Fri Aug 29 2025

Main focus on this TAF period will be shower and storm potential
for each terminal. Strong to potentially severe storms are on
the table with large hail and damaging winds the main concerns.
Very heavy rainfall is also possible with any storm but
confidence is slightly higher in the impacts for MCK which is
what is driving the stronger wording in the PROB30. Some
guidance suggests some low stratus potential so will make
mention of it using SCT for each terminal for now. Off and on
showers do still remain possible about through the day Saturday
but confidence is a little iffy on coverage and potential
impact to terminals so will opt to leave out of the TAF.

&&

.HYDROLOGY...
Issued at 1146 AM MDT Fri Aug 29 2025

A slightly heightened threat for flooding may develop this
evening and overnight with the main focus on western portions of
Cheyenne and Kit Carson counties in Colorado. Cocorahs and
public reports of around 3 inches of rain last night on top of
an additional 1-2 inches of rain Monday through Wednesday has
led to slightly saturated soil moistures ranging from roughly
25-35% according to Crest Soil Moisture with spotty 40-45%.
Another round of heavy rain and strong to possibly severe storms
is forecast to move through late this afternoon through the
evening. A 2nd potential round may also move through around
midnight as well; RAP and HRRR soundings both show Corfidi
vectors of 8-24 knots which suggests slower motions and training
potential along with PWATS in around 1.3. There was
contemplation of a Flood Watch being issued however there are
some concerns about how efficient the overnight rainfall rates
will be due to inconsistency with guidance on how much
instability will be present. Due to this am opting on holding
off on a Flood Watch for now but if guidance can come into
better agreement with higher instability or other factors align
then one may need to be reconsidered.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
HYDROLOGY...Trigg
Hazardous weather outlook, Aug 29, 1:37 PM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
137 PM MDT Fri Aug 29 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
137 PM MDT Fri Aug 29 2025 /237 PM CDT Fri Aug 29 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are forecast this afternoon and evening.
Multiple rounds may lead to nearly the entire area seeing a threat.
Large hail looks to be the main hazard with damaging winds as a
secondary threat. Although unlikely a tornado is also possible. Heavy
rainfall associated with the thunderstorms may also lead to some
flooding concerns across Kit Carson and Cheyenne counties in Colorado
where heavy rain fell last night.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 29, 5:58 PM MDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
558 PM MDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             Brewster                39.36N 101.38W
08/29/2025  M1.50 Inch       Thomas             KS   Emergency Mngr

            EM reports Ping pong ball hail in Brewster.

&&

Trigg
Local storm report, Aug 29, 5:59 PM MDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
559 PM MDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tstm Wnd Dmg     Brewster                39.36N 101.38W
08/29/2025                   Thomas             KS   Emergency Mngr

            a powerline was reported down in Brewster
            per EM.

&&

Trigg
Local storm report, Aug 29, 6:01 PM MDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     Brewster                39.36N 101.38W
08/29/2025                   Thomas             KS   Public

            a chicken coop was blown away in Brewster.

&&

Trigg
Local storm report, Aug 29, 6:21 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
621 PM MDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Tstm Wnd Dmg     2 SSW Brewster          39.33N 101.39W
08/29/2025                   Sherman            KS   Emergency Mngr

            A semi truck was blown over on westbound
            I-70 southwest of Brewster in Sherman County
            per an EM report.

&&

SLM
Local storm report, Aug 29, 7:23 PM MDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
723 PM MDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Tstm Wnd Dmg     2 WSW Ruleton           39.33N 101.92W
08/29/2025                   Sherman            KS   911 Call Center

            Report of a semi truck blown over on I-70 at
            mile marker 7.

&&

SLM
Special weather statement, Aug 29, 7:28 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
728 PM MDT Fri Aug 29 2025

COZ091-092-KSZ013-027-028-300200-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Logan KS-
Sherman KS-
728 PM MDT Fri Aug 29 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHERN
WALLACE...WESTERN LOGAN COUNTIES IN WEST CENTRAL KANSAS AND
SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS THROUGH 800 PM
MDT/900 PM CDT/...

At 728 PM MDT/828 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 5 miles southeast of
Burlington to near Winona. Movement was southwest at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northern Wallace, western Logan Counties in west central
Kansas and southwestern Sherman Counties in northwestern Kansas.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 443 and 444.
 Highway 385 between mile markers 167 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3905 10247 3877 10133 3907 10119 3932 10217
TIME...MOT...LOC 0128Z 028DEG 16KT 3925 10219 3903 10126

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BJH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:28 PM MDTSpecial Weather StatementGLDWallace32 min
Aug 29, 7:42 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDWallace33 min
Aug 30, 5:41 PM MDTSpecial Weather StatementGLDRawlins64 min
Aug 30, 5:58 PM MDTSevere Thunderstorm WarningGLDRawlins47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.